Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 80, NWS Tucson, AZ

August 11, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 11, 2006, 1:54 PM MST for Cochise County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2006, 1:54 PM MST (20:54 UTC)
Expired
Aug 11, 2006, 4:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:38 PM MSTFLASH FLOOD5 Ese Tombstone, AZDAVIS ROAD BETWEEN TOMBSTONE AND MCNEAL FLOODED AND IMPASSIBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 112059
FFWTWC
AZC003-120000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST FRI AUG 11 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITIES OF...WILLCOX...SIERRA VISTA...BISBEE

* UNTIL 500 PM MST

* AT 140 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED           
  CHARLESTON ROAD EAST OF SIERRA VISTA WASHED OUT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BISBEE     
  AND KANSAS SETTLEMENT.

HEAVY RAINFALL CONTINUES IN MULTIPLE LOCATIONS THROUGHOUT COCHISE 
COUNTY INCLUDING JUST NORTH OF KANSAS SETTLEMENT AND OVER LESLIE 
CREEK EAST OF MCNEAL. HEAVY RAINFALL WILL SOON IMPACT THE GREATER 
BISBEE AND BENSON AREAS AS WELL.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

THIS WARNING SUPERSEDES THE TWO FLASH FLOOD WARNINGS PREVIOUSLY 
ISSUED FOR THE COUNTY.

LAT...LON 3141 11036 3137 10917 3237 10946 3232 11042

$$

WEATHER.GOV/TUCSON
SCHAFFNER
3 follow-up statements
000 
WGUS75 KTWC 112133
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST FRI AUG 11 2006

AZC003-120000-
COCHISE AZ-
233 PM MST FRI AUG 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
COCHISE COUNTY...

AT 220 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY RAIN 
FROM THUNDERSTORMS THROUGHOUT THE COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KANSAS 
SETTLEMENT...DOUGLAS AND ELFRIDA.

RAINFALL ON THE ORDER OF 1 TO 2 INCHES HAS OCCURRED OVER MULTIPLE 
LOCATIONS IN COCHISE COUNTY. MOST RECENT HEAVY RAINFALL HAS FALLEN 
NEAR KANSAS SETTLEMENT AND WILL IMPACT HIGHWAY 191. 
FURTHERMORE...RAINFALL IN THE GREATER DOUGLAS AREA WILL LIKELY CAUSE 
A SIGNIFICANT RISE IN AREA WASHES. 

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TUCSON.

LAT...LON 3135 11039 3133 10912 3237 10946 3240 11043

$$

WEATHER.GOV/TUCSON
SCHAFFNER
000 
WGUS75 KTWC 112315
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
409 PM MST FRI AUG 11 2006

AZC003-120000-
COCHISE AZ-
409 PM MST FRI AUG 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
COCHISE COUNTY...

AT 409 PM MST...SCATTERED STRONG THUNDERSTORMS NEAR PALOMINAS AND 
HEREFORD WILL PRODUCE LOCALLY HEAVY RAINFALL...RESULTING IN SWIFT 
RAINFALL RUNOFF.

ALTHOUGH MODERATE RAINFALL CONTINUES ACROSS THE MAJORITY OF COCHISE 
COUNTY...THE HEAVY RAINFALL FROM STORMS EARLIER THIS AFTERNOON WILL 
CONTINUE TO FILL WASHES AND ROADWAY DIPS WITH RUNNING WATER. IN 
ADDITION...SIGNIFICANT PONDING OF WATER IS LIKELY OCCURRING IN POOR 
DRAINAGE AREAS AND OTHER LOW LYING AREAS. THE HEAVIEST RAINFALL HAS 
OCCURED TO THE WEST OF TEXAS CANYON ALONG INTERSTATE 10...ALONG 
HIGHWAY 191 BETWEEN INTERSTATE 10 AND SUNIZONA...BETWEEN WILLCOX AND 
KANSAS SETTLEMENT AND RAMSEY CANYON IN SOUTHWEST COCHISE COUNTY. 

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3135 11039 3133 10912 3237 10946 3240 11043

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 112358
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
454 PM MST FRI AUG 11 2006

AZC003-120004-
COCHISE AZ-
454 PM MST FRI AUG 11 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR COCHISE
COUNTY...

ALTHOUGH LIGHT TO MODERATE RAINFALL CONTINUES ACROSS THE MAJORITY OF 
COCHISE COUNTY...THE HEAVY RAINFALL FROM STORMS EARLIER THIS 
AFTERNOON WILL CONTINUE TO DRAIN INTO WASHES AND ROADWAY DIPS. 
HOWEVER...THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE 
FLASH FLOOD WARNING FOR COCHISE COUNTY HAS BEEN ALLOWED TO EXPIRE AT 
500 PM MST.

SIGNIFICANT PONDING OF WATER WILL CONTINUE IN POOR DRAINAGE AREAS 
AND OTHER LOW LYING AREAS. THE HEAVIEST RAINFALL TODAY HAS OCCURED 
TO THE WEST OF TEXAS CANYON ALONG INTERSTATE 10...ALONG HIGHWAY 191 
BETWEEN INTERSTATE 10 AND SUNIZONA...BETWEEN WILLCOX AND KANSAS 
SETTLEMENT AND RAMSEY CANYON IN SOUTHWEST COCHISE COUNTY. 

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3135 11039 3133 10912 3237 10946 3240 11043

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:15 AM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 11, 9:15 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST FRI AUG 11 2006

.SYNOPSIS...AN ACTIVE PATTERN WILL CONTINUE INTO TODAY AS SOUTHEAST
ARIZONA RESIDES IN A MOIST AND UNSTABLE ATMOSPHERE. A LOW PRESSURE
TROUGH MOVING OVER THE WEST COAST WILL TURN THE FLOW MORE WESTERLY
THIS WEEKEND RESULTING IN LOWER THUNDERSTORM CHANCES BY LATE IN THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...THE UPPER LEVEL CLOUDS OVERHEAD AND MOVING
WEST-NORTHWESTWARD ARE MAINLY DEBRIS FROM THE UPPER LEVEL
DISTURBANCE WHICH MOVED OUT OF WESTERN CHIHUAHUA...MEXICO YESTERDAY.
THE DISTURBANCE DID NOT QUITE MAKE IT ARIZONA LAST NIGHT...BUT IT
HAS LEFT A MESOSCALE CONVECTIVE VORTEX OVER WESTERN SONORA...MEXICO
THIS MORNING. AS IT MOVES TO THE WEST THROUGH THE DAY IT MAY PROVIDE
SOME SOUTHERLY FLOW TO HELP ENHANCE THE THUNDERSTORMS THAT DEVELOP
TODAY AND TONIGHT. ON THE TUCSON SOUNDING THIS MORNING ONLY A
SHALLOW LAYER AROUND 500 MB HAD ANY SIGNIFICANT FLOW AND THIS AT 15
TO 20 KNOTS OUT OF THE EAST. THE PRECIPITABLE WATER REMAINED HIGH AT
1.72 INCHES WHICH WILL PRODUCE HEAVY RAINERS THIS AFTERNOON AND
EVENING. FOR ANY ORGANIZATION WE WILL NEED ADDITIONAL SHEAR IN THE
LOWER LEVELS WHICH COULD COME FROM ONE OF TWO SOURCES. THE MCV TO
OUR SOUTH OR SOME ENERGY CURRENTLY WRAPPING AROUND THE HIGH IN NEW
MEXICO. BOTH MODELS INDICATE ENERGY ENTERING OUR AREA LATE THIS
EVENING WITH THE NAM DRAWING A VORTICITY MAXIMUM FROM THE EAST AND
THE GFS FROM THE SOUTH. EITHER WAY...WITH A DEFORMATION ZONE OVER
ARIZONA...CAPE BETWEEN 1500 AND 2000 AND PLENTY OF MOISTURE...THE
ADDITIONAL BOOST WILL ONLY ENHANCE AND MOST LIKELY ORGANIZE OUR
CONVECTION TONIGHT.

BEYOND TODAY...A TROUGH HAS DEVELOPED ALONG THE WEST COAST AND WILL
STRENGTHEN OVER THE NEXT SEVERAL DAYS AS THE AXIS SHIFTS SLOWLY
EASTWARD. THIS WILL RESULT IN A SLOW...LET ME EMPHASIS SLOW...DRYING
TREND THROUGH NEXT WEEK. AFTERNOON TEMPERATURES WILL REMAIN AROUND
NORMAL AS OVERNIGHT TEMPERATURES ARE MODERATED BY HIGH CLOUDS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

EVANS
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 11, 10:36 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1036 AM MST FRI AUG 11 2006

AZZ019-029>035-120700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1036 AM MST FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

LIKE THE PAST SEVERAL DAYS...THERE IS AN ELEVATED RISK OF HEAVY
RAIN AND FLASH FLOODING. THE ATMOSPHERE REMAINS EXTREMELY MOIST
AND RATHER UNSTABLE. THE GROUND OVER MUCH OF SOUTHEAST ARIZONA
REMAINS NEARLY SATURATED. STEERING FLOW REMAINS VERY LIGHT. THERE
ARE TWO UPPER LEVEL DISTURBANCES WHICH MAY ENHANCE THUNDERSTORM
DEVELOPMENT. ONE WILL MOVE SLOWLY EAST ACROSS CENTRAL AND NORTHERN
ARIZONA. THE OTHER OVER NORTHERN SONORA WAS DRIFTING NORTHWEST
TOWARD THE INTERNATIONAL BORDER.

THE MOST LIKELY AREA FOR INITIAL STRONG THUNDERSTORM DEVELOPMENT
WILL BE WHERE SKIES WERE CLEAR EARLY THIS MORNING...NAMELY OVER
EXTREME EASTERN PIMA...EXTREME EASTERN PINAL...GREENLEE...GRAHAM
AND COCHISE COUNTIES. HOWEVER AS THE DAY PROGRESSES...SOME
CLEARING IS EXPECTED OVER SOUTH CENTRAL ARIZONA WHICH WILL
INCREASE THE THREAT OVER SANTA CRUZ...THE REST OF PIMA...AND
WESTERN PINAL COUNTY LATE THIS AFTERNOON AND TONIGHT.

DUE TO VERY SLOW AND ERRATIC CELL MOTIONS...THE PRIMARY RISK WILL BE
FOR 1 TO 2 INCHES OF RAIN PER HOUR FROM THE STRONGEST STORMS...
ESPECIALLY NEAR MOUNTAINS. AN ISOLATED WET DOWNBURST OR TWO IS
ALSO POSSIBLE WITH DAMAGING WIND GUSTS. IF THE STORMS BECOME MORE
ORGANIZED...FLASH FLOOD WATCHES AND WARNINGS MAY BE REQUIRED LATER
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE POSSIBLE
AGAIN ON SATURDAY BEFORE A SLIGHT DOWNTURN IS EXPECTED EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Aug 11, 1:11 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
111 PM MST FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      13 SSW SAFFORD          32.66N 109.78W
08/11/2006                   GRAHAM             AZ   DEPT OF HIGHWAYS

            ADOT REPORTED WATER OVER THE ROADS AND OUT OF BANKS AT
            MILE POST 121/NOON CREEK AND MILE POST 123/WET CANYON.
            NOTED BY DPS AT 1245. ROCKS AND DEBRIS WERE ALSO OVER THE
            ROAD.

&&

HHANSON
Local storm report, Aug 11, 1:54 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      13 NE TOMBSTONE         31.85N 109.91W
08/11/2006                   COCHISE            AZ   LAW ENFORCEMENT

            ON CHARLESTON ROAD...BETWEEN MIL POSTS 12 AND
            14...BETWEEN TOMBSTONE AND SIERRA VISTA...THE ROAD HAS
            BEEN FLOODED AND PART OF THE ROAD HAS BEEN WASHED AWAY.

&&

HHANSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:55 PM MSTFlash Flood WarningTWCPinal35 min
Aug 11, 12:01 PM MSTFlash Flood WarningTWCGraham59 min
Aug 11, 12:30 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 11, 12:46 PM MSTFlash Flood WarningTWCCochise59 min
Aug 11, 12:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 11, 1:08 PM MSTFlash Flood WarningTWCCochise67 min
Aug 11, 2:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.